Tornadoes · United States · Ohio · 2001

F3 tornado, Ft Jennings, Ohio, October 24, 2001

This F3 tornado ran 32.0 miles across Van Wert and Putnam counties on October 24, 2001, touching down at 7:35 PM EDT and reaching 440 yards wide. It killed nobody, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F3
Date
October 24, 2001
Touchdown
7:35 PM EDT (23:35 UTC)
Path length
32.0 miles (51.5 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$1.0 million
Counties
Van Wert and Putnam counties
Touchdown point
40.850, -84.320
Lift-off point
41.150, -83.900
Record number
1157

What the Weather Service recorded

Tornado touched down in extreme southeast Van Wert county northwest of Delphos as an F0 and movednortheast into Putnam county southwest of Fort Jennings. F3 damage occurred 2 miles southwest of Ottawa in Putnam county with significant damage to well built homes and structures. The tornado was skipping across northeast Putnam county with F1-F2 damage before lifting just south of the Henry county line east of Belmore.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Oct 24, 3:30 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 24, 3:30 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED OCT 24 2001

SQUALL LINE APPROACHING WRN CWA AND WILL MOVE ACROSS ENTIRE CWA
EARLY TNGT. MUCH COLDER BEHIND FRONT WITH SFC LOW CRANKING UP
OVER ERN LAKES THURSDAY INTO FRI. SFC GRAD IN ALL MDLS AND MOS
SUPPORT HIGH WIND WARNING NRN 2/3 CWA LATER TNT AND THURSDAY WITH
ADVISORY CRITERIA SOUTH. AFTER STORMS TNGT COLD AIR POURS
ACROSS LAKES BUT WITH SUCH STRONG WIND FIELDS TIME OVER LAKE WATERS
WILL BE DIMINISHED AND SHOULD HELP TO KEEP ACTIVITY FROM GETTING
OUT OF HAND. WILL CONTINUE CLDS...WINDS AND SHWRS INTO SAT AND THEN
BEGIN SLOW WARMUP INTO NEXT WEEK. BLEND OF MOS TMPS TOWARD
COOLER MAVS.

.IWX...HIGH WIND WARNING LATE TNGT AND THURSDAY NRN 2/3 CWA
       WIND ADVISORY LATE TNGT AND THURSDAY SRN 1/3 CWA

RES

In the hours before

Special weather statement, Oct 24, 7:06 PM EDT, 29 minutes before
INZ006>009-017-025-032-MIZ079>081-242330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
606 PM EST WED OCT 24 2001

...TORNADO WATCH 797 HAS BEEN CANCELLED AND PARTS OF TORNADO WATCH
799 HAVE BEEN CANCELLED...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE FOLLOWING
COUNTIES AND THE TORNADO WATCH FOR THESE COUNTIES HAS BEEN
CANCELLED...

IN MICHIGAN...ST JOSEPH...BRANCH...HILLSDALE

IN INDIANA...STEUBEN...LAGRANGE...NOBLE...DEKALB...WHITLEY...
HUNTINGTON...AND GRANT.

SEVERE WEATHER IS NO LONGER EXPECTED OVER THESE COUNTIES.

TORNADO WATCH 801 REMAINS IN EFFECT UNTIL 1100 PM EST...1200 AM EDT.

RES
Local storm report, Oct 24, 7:10 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    KENDALLVILLE              IN   WIND DAMAGE
10/24/01   NOBLE                          HENDRICKSON PLANT 3
                                          DAMAGED AT
                                          EAST INDUSTRIAL PARK.                                               STRUCTURAL DAMAGE AT
                                          RICHARDS CONSTRUCTION.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 7:18 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
618 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    (SBN)MICHIANA ARPT SO BEN IN   90 MPH TSTM GUST
10/24/01   ST.JOSEPH                      ASOS REPORT.
Local storm report, Oct 24, 7:20 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    TIPPECANOE                IN   TORNADO
10/24/01   MARSHALL                       TRAILER AND HOUSE
                                          DAMAGED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Oct 24, 7:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    3 E CAMDEN                MI   WIND DAMAGE
10/24/01   HILLSDALE                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0600 PM    1 N FRONTIER              MI   WIND DAMAGE
10/24/01   HILLSDALE                      TREES DOWN. REPORTED
                                          BY SHERIFF.
Local storm report, Oct 24, 7:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST WED OCT 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    MIDDLE POINT              OH   .75 INCH HAIL
10/24/01   VAN WERT                       REPORTED BY HAM RADIO
                                          OPERATOR.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

11.6 hours before the tornado, 177 km from the path. October 24, 2001.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -53336, lifted condensation level 912 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 128 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-53336 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

0.4 hours after it, 177 km from the path. October 25, 2001.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 392 joules per kilogram, CIN -9, lifted condensation level 1130 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 268 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
329 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.7
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Lima (AOH), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 139 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of October 24, 2001

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 241:24 PM CDTF0Macon, IL0.120
October 241:35 PM CDTF2Piatt, IL1.8300$2.2 million
October 241:55 PM CDTF1Champaign, IL1.01002$500,000
October 242:35 PM CDTF1Randolph, IL2.070
October 242:46 PM ESTF0Warren, IN0.150
October 243:15 PM CDTF2LaPorte, IN35.01,7601$1.0 million
October 243:40 PM CDTF0White, IL0.550$50,000
October 244:41 PM EDTF0Saginaw, MI0.130
October 243:50 PM CDTF1Scott, MO2.550$100,000
October 243:50 PM CDTF3Saint Joseph, IN to MI47.01,32012$8.8 million
October 244:05 PM ESTF1Saint Joseph, IN5.450$350,000
October 244:05 PM ESTF2Saint Joseph, IN4.61,3203$2.2 million
October 244:15 PM ESTF1Kosciusko, IN39.015014$2.9 million
October 244:35 PM ESTF0Pike, IN0.340$70,000
October 244:40 PM ESTF1Saint Joseph, MI4.04001$320,000
October 245:00 PM ESTF2Noble, IN12.5440$2.2 million
October 245:10 PM ESTF1Saint Joseph, MI5.0400$100,000
October 245:29 PM ESTF1Lawrence, IN0.250$10,000
October 247:00 PM EDTF1Hillsdale, MI2.060$350,000
October 248:09 PM EDTF1Livingston, MI14.0100$750,000
October 248:42 PM EDTF1Tuscola, MI7.0100$110,000
October 248:00 PM CDTF0Williamson, TN0.210
October 248:20 PM CDTF0Rutherford, TN0.16
October 249:28 PM CDTF2Coffee, TN0.220$3.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.